Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 28, NWS Caribou, ME

July 15, 2012Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 15, 2012, 6:19 PM EDT for Aroostook County, Maine. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 6:19 PM EDT (22:19 UTC)
Expired
Jul 15, 2012, 7:15 PM EDT
In force
56 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 139 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS51 KCAR 152219
SVRCAR
MEC003-152315-
/O.NEW.KCAR.SV.W.0028.120715T2219Z-120715T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
619 PM EDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF DEBOULLIE MOUNTAIN...

* UNTIL 715 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 30
  MILES WEST OF DEBOULLIE MOUNTAIN...OR 10 MILES EAST OF SAINT
  PAMPHILE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4699 6879 4673 6880 4674 6969 4697 6962
TIME...MOT...LOC 2218Z 267DEG 29KT 4689 6949

$$

NORCROSS
2 follow-up statements
003 
WWUS51 KCAR 152244
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
644 PM EDT SUN JUL 15 2012

MEC003-152315-
/O.CON.KCAR.SV.W.0028.000000T0000Z-120715T2315Z/
AROOSTOOK ME-
644 PM EDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 19 MILES WEST OF DEBOULLIE MOUNTAIN...OR 16 MILES SOUTHWEST
OF ALLAGASH...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4676 6949 4697 6951 4699 6879 4673 6880
TIME...MOT...LOC 2243Z 267DEG 29KT 4690 6920

$$

NORCROSS
825 
WWUS51 KCAR 152318
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
718 PM EDT SUN JUL 15 2012

MEC003-152326-
/O.EXP.KCAR.SV.W.0028.000000T0000Z-120715T2315Z/
AROOSTOOK ME-
718 PM EDT SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AROOSTOOK COUNTY HAS
EXPIRED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THUS...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4676 6949 4697 6951 4699 6879 4673 6880
TIME...MOT...LOC 2244Z 267DEG 29KT 4690 6919

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:33 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 15, 5:33 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
533 PM EDT SUN JUL 15 2012

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE WILL MOVE EAST TONIGHT. A WEAK COLD
FRONT WILL CROSS THE AREA MONDAY MORNING. A STRONGER COLD FRONT
WILL APPROACH ON TUESDAY AND CROSS THE AREA TUESDAY NIGHT.&&

.NEAR TERM /THROUGH MONDAY/...
UPDATE TO KEEP THINGS CURRENT. MADE MINOR ADJUSTMENTS TO THE
TEMPERATURE STRING...OTHERWISE THE PREVIOUS FORECAST REMAINS ON TRACK.

CONVECTIVE AVAILABLE POTENTIAL ENERGY IS STRONG THIS EVENING BUT
MECHANISMS FOR INITIATING CONVECTION ARE WEAK. SOME THUNDERSTORMS
HAVE BEEN POPPING UP ACROSS THE AREA AND MAY CONTINUE TO AFFECT
PARTS OF THE REGION MAINLY INLAND FROM THE COAST EARLY THIS
EVENING. WINDS ALOFT ARE WEAK BUT WITH POTENTIALLY LOCALLY DEEP
CONVECTION DUE TO THE STRONG CAPE THERE MAY BE SOME GUSTY WINDS IN
ANY THUNDERSTORMS EARLY THIS EVENING SO MENTIONED CHANCE OF GUSTY
WINDS AND SMALL HAIL EARLY THIS EVENING. LATER TONIGHT INTO MONDAY
MORNING A SURFACE TROUGH WILL MOVE ACROSS THE AREA. CONVERGENCE
ALONG THIS TROUGH SHOULD BRING SHOWERS AND POSSIBLY SOME
THUNDERSTORMS TO THE REGION ON MONDAY. THE SURFACE TROUGH IS
STRONGEST ACROSS THE NORTH SO WILL MENTION LIKELY SHOWERS WITH
CHANCES FOR SHOWERS ELSEWHERE. CLOUDINESS MONDAY WILL LIMIT SOLAR
HEATING SO WILL ONLY MENTION CHANCES FOR THUNDERSTORMS. HUMID AIR
WILL LIKELY RESULT IN SOME PATCHY FOG TONIGHT WITH AREAS OF FOG
EXPECTED ALONG THE COAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH THROUGH NORTHERN AND DOWNEAST MAINE MONDAY
NIGHT AND THEN EXIT TUESDAY MORNING.  A POTENT H5 SHORT WAVE TROUGH
AND ASSOCIATED SURFACE COLD FRONT WILL MOVE INTO NORTHERN MAINE
TUESDAY AFTERNOON AND NIGHT.  THERE WILL BE PLENTY OF DYNAMICS WITH
THIS SYSTEM...THE QUESTION IS WHETHER THERE WILL BE SUFFICIENT
BREAKS IN THE CLOUDS TO RAISE CAPE VALUES.  SPC IS HIGHLIGHTING A
POTENTIAL SLIGHT RISK OF SEVERE WEATHER IF THE FRONT ARRIVES IN THE
AFTERNOON AND WITH ADEQUATE DAYTIME INSOLATION.  ALSO EXPECT DECENT
QPF OF .25 TO .50 INCH WITH THE FRONTAL PASSAGE.  COOLER AND DRIER
AIR MOVES INTO MAINE ON WEDNESDAY BEHIND THE FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GFS/ECMWF BOTH SHOW THE UPPER LOW SHEARING INTO TWO DISTINCT
WAVES. WITH THE FARTHER WEST ONE ROTING ACROSS THE REGION ON
THURSDAY. AIRMASS SHOULD BE MUCH DRIER BUT STILL THINK SCATTERED
SHOWERS WILL BE POSSIBLE. THINK MUCH OF THE ACTIVITY WILL
DISSIPATE AT SUNSET. MAY STILL HAVE ENERGY ROTATING THROUGH THE
SYSTEM ON FRIDAY. WILL HAVE A SLIGHT CHANCE OF SHOWERS ON FRIDAY
WITH THE COMBINATION OF HEATING AND RESIDUAL ENERGY SLIDING
ACROSS. A LOT OF UNCERTAINTY BETWEEN MODELS WITH THE HANDLING OF
THE NEXT SHORTWAVE POSSIBLY MOVING ACROSS THE REGION AT THE END OF
THE FORECAST PERIOD SO WILL LEAVE FORECAST DRY FOR NOW.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED THIS EVENING WITH THE
EXCEPTION OF ANY THUNDERSTORMS. FOG AND MIST MAY LOWER CONDITIONS
TO MVFR OR IFR FOR A WHILE LATE TONIGHT ACROSS THE AREA.
CONDITIONS SHOULD RETURN TO MVFR TO VFR ON MONDAY.

SHORT TERM: IFR/MVFR CIGS AND VSBYS ARE POSSIBLE TUESDAY
AFTERNOON AND NIGHT IN SHOWERS AND THUNDERSTORMS AS A STRONG COLD
FRONT MOVES THROUGH THE TAF SITES.

&&

.MARINE...
NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT
AND MONDAY. HUMID AIR OVER THE WATERS WILL LIKELY RESULT IN FOG
TONIGHT AND MONDAY WITH THE DENSEST FOG OVER THE COOLEST WATERS
WHICH ARE ALONG THE WASHINGTON COUNTY COAST.

SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS
TIME PERIOD.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...OKULSKI
LONG TERM...PJR
AVIATION...BLOOMER
MARINE...BLOOMER/OKULSKI
Hazardous weather outlook, Jul 15, 4:11 AM EDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
411 AM EDT SUN JUL 15 2012

MEZ001>006-010-011-015>017-029>032-161100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
411 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO REFORM BEGINNING OVER WESTERN
PORTIONS OF THE REGION THIS AFTERNOON. A FEW THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS AND HEAVY DOWNPOURS LATER
THIS AFTERNOON INTO THIS EVENING...ESPECIALLY WESTERN PORTIONS OF
THE REGION WHERE THE GREATEST HEATING AND INSTABILITY IS EXPECTED.
A FEW OF THE STRONGEST STORMS MAY CONTAIN HAIL. OVERALL...THE
POTENTIAL FOR AT LEAST ONE TO A FEW WARNINGS TO BE ISSUED DURING
THIS TIME FRAME CAN BE CONSIDERED LOW TO MODERATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG COLD FRONT WILL MOVE INTO NORTHERN MAINE LATER TUESDAY
INTO TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BUT SEVERITY
WILL DEPEND ON SEVERAL FACTORS TO INCLUDE THE TIMING OF THIS FRONT
THROUGH THE FORECAST AREA AND THE TRACK OF A LOW PRESSURE SYSTEM
MOVING NORTH OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-161100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
411 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
FOG IS EXPECTED TO CONTINUE TO LOWER VSBYS TO 1 NM OR LESS OVR
OUR WATERS LATE TONIGHT WHEN IN COMBINATION WITH MORE WIDESPREAD
SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

VJN

In the hours before

Local storm report, Jul 15, 3:45 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     2 S CARIBOU             46.83N 68.01W
07/15/2012                   AROOSTOOK          ME   FIRE DEPT/RESCUE

            TREES DOWN ON SOUTH MAIN ST

0335 PM     TSTM WND DMG     4 SE CARIBOU            46.82N 67.95W
07/15/2012                   AROOSTOOK          ME   FIRE DEPT/RESCUE

            TREES DOWN ON FT FAIRFIELD RD/161

&&

NRR
Local storm report, Jul 15, 4:55 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
455 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 SW CARIBOU            46.85N 68.03W
07/15/2012  E0.75 INCH       AROOSTOOK          ME   NWS EMPLOYEE

0418 PM     HAIL             FORT FAIRFIELD          46.77N 67.83W
07/15/2012  M1.00 INCH       AROOSTOOK          ME   UNKNOWN

&&

NRR

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:24 PM EDTSevere Thunderstorm WarningCARAroostook51 min
Jul 15, 4:10 PM EDTSevere Thunderstorm WarningCARAroostook50 min
Jul 15, 4:52 PM EDTFlash Flood WarningCARAroostook113 min
Jul 15, 4:58 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Jul 15, 7:59 PM EDTSevere Thunderstorm WarningCARPiscataquis61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.